Hail, Todd
- When
- June 17, 10:01 AM CST
- Where
- Todd County, 3.93 mi WSW of Hewitt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.300, -95.150
A large complex of thunderstorms developed across North Dakota during the early morning of Friday, June 17th. These storms moved eastward across eastern North Dakota and produced a large area of severe winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A large complex of thunderstorms developed across North Dakota during the early morning of Friday, June 17th. These storms moved eastward across eastern North Dakota and produced a large area of severe winds and hail.
As the storms moved into northwest Minnesota Friday morning, a small line started to form and move southeast toward central Minnesota. Several reports of large hail occurred in Todd County before moving southward before noon. During the afternoon, a broken line of storms continued to form south and west across southern Minnesota.
The storms in the afternoon become more multicellular as they expanded further to the south and east toward the Minnesota/Iowa border by early evening. Due to the multicellular nature of the storms, downburst winds and large hail were localized. In central Minnesota, the main damage was associated with large hail, up to golf ball size at times. As they moved farther south, significant wind damage occurred, especially across southern Redwood, northern Blue Earth and western Nicollet Counties where local farms and homes were damaged. By the early evening, damage was near the Iowa border where trees and power lines were blown down. One of the storms caused a semi-truck to blow off the road on I-90 near Fairmont.
Eventually these storms weakened by the evening, but several rounds of torrential rain caused significant flooding to develop, especially near New Ulm and Courtland. |Near New Ulm, a railroad crossing was washed out on Pineapple Lane. Two roads in Courtland were washed out by heavy rains Friday night. These roads were about a mile west of 491st Street, and 506th Street was closed through 511th Street due to flooding. Apple Road, south of Highway 68, was impassable due to a mudslide. An unofficial report of 7 inches of rain fell near Courtland in less than 2 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 4:59 AM CST, 5 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 559 AM CDT FRI JUN 17 2016 .SHORT TERM...(Today and tonight) Issued at 403 AM CDT Fri Jun 17 2016 Shortwave that came out of MT overnight and is working across ND early this morning and will continue on to western Ontario this afternoon as an h5 ridge continues to build north into the upper MS Valley. A surface low will slowly work across SD during the day, with an inverted trough extending northeast of it. This inverted trough will slip into far western MN late this morning, but will stall out as it runs into the upper ridge and become laid out tonight from west central MN up toward Duluth. That shortwave moving across ND will drive a line of thunderstorms into northern MN. There was a time when the HRRR showed this line coming into the AXN area this morning, but each successive run of the HRRR keeps inching this line farther north and its beginning to look like this wave of thunderstorms will remain north of the MPX CWA. Instead, the period that is looking more likely to have thunderstorm development is this afternoon and evening. Strong instability (mlCAPE on the order of 4000 j/kg) will develop out ahead of the inverted trough coming in, with that trough looking to provide a focus for storm development. With the ridge overhead, we will have a weakly forced, low shear, high CAPE environment, all of which means we will have multi-cell pulse thunderstorms, similar to what you would typically find in the southeast U.S. this time of year. Of more concern though is the fact that both the GFS and NAM show PWATs in western MN increasing to around 1.9 inches and with slow storm motion expected, these storms will produce torrential rainfall. As a result, the biggest convective threat we will have to watch today into tonight will be excessive rainfall. The lack of shear will lead to lack of organization, with the main severe threat being from downbursts caused by precip loading. A strong updraft or two may be able to produce marginally severe hail early in its life cycle, while a brief and weak tornado can not be ruled out for any cell that happens to anchor itself on the wind shift associated with the trough. For tonight, continued chance PoPs from western into central MN, where the front is most likely to be. However, in this weakly forced environment, the position of the front tonight will be driven by outflow boundaries from thunderstorms that develop this afternoon. That front could be anywhere as far south as Sioux Falls to the Twin Cities to as far north as Fargo up toward Grand Marais. Hi-Res models struggle to develop convection tonight, likely due to the lack of a well defined LLJ, but the deterministic models highlight the potential for storms through the night along the boundary. Much like this afternoon, we will probably end up needing likely/categorical PoPs tonight for parts of the area, but there is not enough confidence in when/where thunderstorms will be to go any higher than the 50 PoPs we have this afternoon out west. .LONG TERM...(Saturday through Thursday) Issued at 403 AM CDT Fri Jun 17 2016 Excellent continuity continues among the deterministic solutions on a building upper level ridge from the desert southwest to the Upper Mississippi Valley region this weekend. The fly-in-the- ointment remains little ripples (short waves) in the southwest flow aloft this weekend along with the proximity of a frontal boundary across the MN portion of the forecast area on Saturday along with a cold front dropping through late Sunday into Monday. This scenario leads to convection pushing slowly eastward across central and southwest areas of MN Saturday morning with some of the convection reaching across the Twin Cities and west central WI before dissipating. A concern with the convection Saturday morning is the threat for torrential rainfall, which is compounded by slow moving storms. PWAT values across central and southwest MN are on the order of 1.7 inches. These values are right around the daily max for MSP. Hence, several inches of rain could occur because of the slow movement or a little training. Fortunately, the frontal boundary will lift into northern MN in the afternoon along with a developing mid level cap, ending the storm threat. The ridge will be over us for a good portion of Sunday. Low level southwest winds occur during the day with H85 temperatures climbing into the 22-24 deg C range. Confidence is high that temperatures will climb well into the 90s over much of central and southern MN. Pushed highs up a little more with 94 in the Twin Cities and 97 at Madison. I wouldn't be surprised if highs ended up 3 degrees warmer than forecast over much of the area. The heat will be accompanied by dew points in the upper 60s to lower 70s. This yields heat indices in the 95 to 100 degree range. WBGT are in the lower 80s over much of the MN forecast area with middle 80s in west central MN. Late in the day on Sunday, a strong short wave will be dropping southeastward into the northern plains. This feature will move across the forecast area Sunday night accompanied by a cold frontal passage. 12 hour H5 height falls Sunday night will be near 120 meters across northern MN. This is where storms will initiate Sunday afternoon with a line building southwestward with time during the evening. The vertical wind profile for us shows unidirectional winds with quite a bit of speed shear. Models continue to show an H5 wind max of 80+ knots passing across northern MN Sunday evening with 60 knots extending down across the Twin Cities. Once thunderstorms develop, we could be looking at a damaging wind event given the degree of instability and wind profile. SPC currently has us much of our area from the Twin Cities on north and west outlooked in slight risk. A cooler and dry pattern will set up for early next week in the wake of the front. The flow aloft will be northwest through mid week, before backing the west-southwest after mid week. Temperatures will fall back to more seasonal levels as well along with less oppressive dew points. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 559 AM CDT Fri Jun 17 2016 Thunderstorms in ND this morning will remain north of MPX terminals through the morning. Scattered thunderstorms are expected to develop between 21z and 23z along a cold front in western MN, with AXN/RWF the most likely locations to see convection. River fog at EAU will burn off quickly this morning, with VFR conditions expected the rest of the day outside of any thunderstorms. Tonight, increasing dewpoints may allow vsby reductions at RNH/EAU due to hz/br. KMSP...No additional concerns expected, with thunderstorms remaining west and north of the terminal today and tonight. /OUTLOOK FOR KMSP/ SAT...VFR. Winds S 10kts. SUN...VFR. TSRA likely overnight. Winds SW 10-15G25 kts. MON...VFR. Winds NW 10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...RAH AVIATION...MPG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 559 AM CDT FRI JUN 17 2016 MNZ041>045-047>070-073>078-082>085-091>093-180930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 559 AM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS SOUTHWEST...WEST CENTRAL AND CENTRAL MINNESOTA. AN ISOLATED SEVERE STORM IS POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH ANY OF THE THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA ON SATURDAY AND THEN AGAIN SUNDAY AFTERNOON AND NIGHT. A FEW OF THE STORMS MAY BE SEVERE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON. WIZ014>016-023>028-180930- POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 559 AM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ON SATURDAY AND THEN AGAIN SUNDAY AFTERNOON AND NIGHT. A FEW OF THE STORMS MAY BE SEVERE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1004 AM CDT FRI JUN 17 2016
MNZ041-042-171600-
TODD-DOUGLAS-
1004 AM CDT FRI JUN 17 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN TODD AND
DOUGLAS COUNTIES...
AT 1003 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER ASHBY...OR 17
MILES SOUTHEAST OF FERGUS FALLS...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...STAPLES...CLARISSA...EVANSVILLE...EAGLE BEND...CARLOS...
BERTHA...BRANDON...KENSINGTON...HEWITT...LAKE OSAKIS AND HOLMES CITY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4636 9481 4635 9469 4576 9522 4576 9576
4611 9577 4611 9515 4637 9515
TIME...MOT...LOC 1503Z 259DEG 20KT 4612 9578
DWEThe Minneapolis radar (KMPX), 203 km away, was scanning. The volume nearest the first event began at 15:59 UTC.
21 hail, 18 thunderstorm wind, 3 flash flood, 1 funnel cloud. Local standard time, as filed.
Most of the hail was less than 3/4 of an inch.
Quarter size hail continued for 10 minutes.
Several rounds of large hail occurred in northern Meeker county.
Local farmers indicated significant damage to their corn crop.
The hail continued for nearly 10 minutes.
Several trees and power lines were blown down east of Morton.
Several tree limbs were blown down around Morgan. Farms around Morgan had significant crop damage due to large hail and wind. There were also unconfirmed reports of softball size hail around Morgan.
Scattered trees and power lines were blown down at County Road 4 and 13.
A wind sensor measured a 52 knot wind gust.
Numerous trees were blown down north of Springfield, along with a turkey barn that was damaged.
Several trees were blown down in Springfield, one landed on a garage and damaged it.
A few trees were blown down in Sleepy Eye.
A garage was damaged outside of New Ulm.
Numerous trees were blown down in New Ulm.
A large tree was blown down over a road.
Numerous trees and power lines were blown down from Courtland, and 4 miles east of Courtland.
A tree was blown down across a road in Cambria.
Shag road on the southeast side of New Ulm was closed by high water. The railroad crossing at Pineapple Lane near on Shag Road was washed out.
Two roads in Courtland were washed out by heavy rains Friday night. One was about a mile west of 491st Street, and 506th Street was closed through 511th Street due to flooding.
Apple Road south of Highway 68 was closed due to a mudslide and area residents had basement flooding.
Several trees were uprooted in Trimont.
Several trees were blown down in Truman.
An 18-wheeler truck was over turned on I-90 near Fairmont.
Several trees were blown down in Fairmont.
Several large tree limbs, up to 10 inches in diameter, and a large tree was blown down in St. James. The most concentrated area was on Armstrong Avenue.
A wind sensor on a local radio tower measured a 59 knot wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631502, 631503, 631506, 631505, 631507, 631508, 631528, 631512, 631510, 631514, 631529, 631515, 631517, 631519, 631521, 641504, 631520, 631522, 631524, 631526, 631530, 631531, 632296, 632275, 632295, 632277, 632282, 632290, 632291, 632297, 632292, 632280, 632293, 632294, 641483, 641486, 641489, 632287, 632286, 632285, and more.